Alert archive / Vermont / Flash Flood Warnings in 1998

Flash Flood Warning 113, NWS Burlington, VT

June 30, 1998Chittenden County, Franklin County, Lamoille County, Vermont

NWS Burlington, VT issued this flash flood warning at Jun 30, 1998, 1:08 PM EDT for Chittenden County, Franklin County, Lamoille County, Vermont. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 1998, 1:08 PM EDT (17:08 UTC)
Expired
Jun 30, 1998, 6:10 PM EDT
In force
5 hr
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Chittenden County, VT, Franklin County, VT, Lamoille County, VT

The radar

The Burlington radar (KCXX), 27 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 5.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 1998-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 1998-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 301710
FFWBTV
VTC007-011-015-302210-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
108 PM EDT TUE JUN 30 1998

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN NORTHWESTERN VERMONT
  CHITTENDEN COUNTY IN NORTHWESTERN VERMONT
  LAMOILLE COUNTY IN NORTH CENTRAL VERMONT

* UNTIL 610 PM EDT.

* AT 110 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN FROM MILTON TO JOHNSON...MOVING
  EAST AT 15 MPH.

* THUNDERSTORMS WILL CONTINUE OVER THIS SAME GENERAL AREA THROUGH THE
  AFTERNOON HOURS. RIVERS AND STREAMS WILL LEAVE THEIR BANKS TO
  FLOOD ROADS AND PROPERTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
YOU SHOULD MOVE TO HIGHER GROUND.

DIGIORGI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 10:00 AM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 30, 10:00 AM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1000 AM EDT TUE JUN 30 1998

RAIN AND THUNDERSTORMS OVERSPREADING FORECAST AREA AT TIME.
LIGHTNING LIGHTING UP THE SKY JUST UPSTREAM FROM ST LAWRENCE COUNTY.
EASILY EXPECT WIDESPREAD 1 TO 2 INCHES OF RAIN TODAY.

LAST NIGHTS RAIN WAS 1 TO 2 INCHES IN A SWATH ACROSS NORTHERN NEW
YORK TO CENTRAL VERMONT. WIDESPREAD RAINFALL OF 1 TO 2 INCHES TODAY
SHOULD BE ENOUGH TO CAUSE FLOODING.

MODERATE INSTABILITY...WEAK WIND FIELDS AND UNIMPRESSIVE DYNAMICS
AND SO DO NOT EXPECT MUCH IN THE WAY OF SEVERE WEATHER TODAY.
SIGNIFICANT HEATING HAS ALREADY CUT OFF.

DRY SLOT PUNCHING ACROSS WESTERN NEW YORK AT TIME. LOOKS AS THOUGH
THESE BREAKS IN CLOUD COVER WILL AFFECT AT LEAST SOUTH FORECAST AREA
LATE AFTERNOON.

FORECAST SUGGESTIONS...

THIS AFTERNOON...RAIN AND THUNDERSTORMS. RAIN WILL BE HEAVY AT
TIMES. HIGH 75 TO 80. SOUTH TO SOUTHWEST WIND 10 TO 20 MPH.

DIGIORGI

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:20 PM EDTFlash Flood WarningBTVCaledonia, Orange, Washington3 hr
Jun 30, 1:52 PM EDTFlash Flood WarningBTVCaledonia, Orleans6 hr
Jun 30, 2:40 PM EDTFlash Flood WarningBTVWashington6 hr

Nearby

Flash Flood Warnings in Vermont, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.